Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Have twitching in arms and legs. Tingling in feet and hands. Getting seizure like symptoms. What to do?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
I have been having twitching in my arms and legs; tingling in my feet and hands; limbs go to sleep on me easily and quickly if I lay down on my side. I have shivering like shakes that come and go quickly. Sometimes when I am sleeping, I will start to shake and it is like i'm having a seizure but I do not wake up and sometimes I end up falling in the floor. I also have seizure like symptoms when I am "fighting" sleep due to studying or needing to stay up otherwise, and I have those symptoms when I get very angry. Blood test shows that I have normal levels of just about everything except extremely low Vitamin D which I have been taking supplements for about a month now.
Posted Tue, 16 Oct 2012 in General Health
Answered by Dr. Sudhir Kumar 56 minutes later
Thank you for contacting Healthcare magic.
Your main problems are what we call myoclonic jerks. Occasional jerks are common in people while falling asleep or while getting up. However, in your case, they seem to be a little more than usual. When they occur more frequently, one also needs to exclude myoclonic epilepsy.
For this condition, EEG (electroencephalography) test is useful to exclude myoclonic epilepsy.
If necessary, medications may be required (such as clonazepam or sodium valproate).
The other problem seems to be peripheral neuropathy. This is the cause of tingling and numbness of hands and feet.
Though it is common to have some degree of tingling and numbness due to pressure on the limbs; in your case, it seems to be slightly more.
Though vitamin D deficiency may cause it, you should also check your vitamin B12 levels. Blood sugar and thyroid profile should also be tested, if they have not been tested.
These are minor problems and settle well with treatment.
You may need to consult a neurologist.
Please get back if you have any follow up queries.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
XXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
Follow-up: Have twitching in arms and legs. Tingling in feet and hands. Getting seizure like symptoms. What to do? 1 hour later
Thank you. B12 and thyroid profile was checked about a month ago and thats when they found out about the D deficiency. I thought B12 may have been a possibility since I had almost every symptom, but the results said my B12 was normal.

I will see a neurologist and get an EEG done to see if I have myoclonic epilepsy, but I'm still confused on the cause of the neuropathy.

I also should mention an injury I had about 3 years ago. I had a screw go through my hand and the hospital did not clean it properly. Major swelling, MRSA, and a couple weeks of draining pus ensued as I tried to get help for it. All the hospital wanted to do was to keep giving me antibiotic shots (probably at least 6 or 7 in just a couple weeks) instead of draining it and taking care of the problem. After the infection healed and I was able to take off the stitches, it took a few weeks for the hand to heal and for me to regain full function of the hand. Ever since that incidence, I have been sick more frequently; suffering with spells of nausea and irratable bowel syndrome symptoms; dizziness when doing anything with effort such as any type of labor; and the neuropathy symptoms started.

My question is whether or not the hand injury and the ensuing poor treatmeant from the hospital including the multiple antibiotics and infection would have anything to do with my neuropathy symptoms and maybe the other symptoms.

I always just thought that since I got the function of my hand back that I was fine, but it is too hard to exclude the injury when noticing that my health has declined greatly with no other noticable factors contributing.

Answered by Dr. Sudhir Kumar 7 hours later
Thank you for getting back with more details.
Hand injury and the infection are probably not related to neuropathy. However, the medications may have something to do with it. Many drugs including certain antibiotics have toxic effects on peripheral nerves, resulting in peripheral neuropathy.
In the above scenario, symptoms do tend to improve over time. If there is any other cause for neuropathy, symptoms should get worse over time.
Even if Vitamin B12 level was normal, there is no harm in taking B12 supplements, as it helps in nerve regeneration (assuming some damage to the nerves during your hand infection and treatment).
In addition, if tingling is troubling you, drugs such as pregabalin may be useful.
I hope it helps. Please get back if you have more queries.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor